This patient support community is for discussions relating to women's health issues, including bone health, gynecologic cancers, genetic testing, heart disease, infectious diseases, work issues, mammograms, reproductive health, sexuality, domestic abuse and sexual violence.
Why should I not take folic acid when I have had a Methotrexate shot for ectopic pregnancy?
I have an ectopic pregnancy and my dr has told me to continue taking my prenatal vitamin with folic acid in it. But I have read in a couple of places on the internet to NOT take folic acid after the Methotrexate shot but it doesn't say why to not take it. Does anyone know?
There's no reason why you can't continue to take your prenatal vitamins. What methotrexate does is stops the body from taking up folic acid so it's like it's wasted under your circumstances.
Where you probably have gotten the info about methotrexate and not taking folic acid is that it's used in the treatment of different sorts of cancers and you are on the methotrexate for quite a long time which is a completely different story when you are given a single dose or short course of methotrexate for an ectopic pregnancy. The effect of methotrexate on your body, in your circumstance, is short acting. So it's not a problem to continue taking your vitamins.
I was actually specifically told by my OB/GYN not to take folic acid with methotrexate. There is debate that it actually interferes with the methotrexate. Even if it doesn't, folic acid is supposed to assist with cell division so it would counteract the entire point of taking the methotrexate, which attacks rapidly dividing cells. Unless you have an underlying issue you will not become deficient by skipping your folic acid supplementation until your ectopic has been dealt with. So I would go with caution and not take it, as you are gaining nothing by taking it at this point, unfortunately.
Sorry to hear about you ectopic.
There were a few important details missing from you question eg: how many weeks pregnant you were at the time, if your specialist had done BHCg tacking etc and how was the ectopic confirmed eg pathology or unltrasound (either trans vaginal or abdo ultrasound).
The best advice to follow is you doctors as they will be the one looking after you and it is best for continuity of care. You need to consider methotrexate is a chemotherapy drug that prevents cell reproduction by interfering with folic acid activation. It is also used for people suffering athritis. Therefore if you are medically treating an ectopic with methotrexate you should have been instructed not to take folic acid for three months post final injection. After the three month period you can continue with your ante natal vitamins. Please be aware some breads, fruit juices and health drinks contain folic acid so always read the packaging.
Best of luck with you attempt to conceive, all I can say is get a gynaecologist who is a specialist in their field and has a great bed side manner. :D
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.